Q:

8/25/2017
This question is looking for experience and guidance related to a patient with anaphylaxis to TPA/Alteplase. My patient is a 41 year-old woman with a history of hypothyroidism, HTN/DM causing ESRD on hemodialysis whose rejected 2 prior kidney transplants and awaiting her third. Her only allergic history of pruritis without rash after first dose of Cefepime in the past. She has had difficulty with clotting her HD catheter sites with heparin alone and has no more possible HD catheter sites and is not a peritoneal dialysis candidate. They started adding TPA to the line when the line was clotted to ease access after 5/2017 change of line to a shorter dialysis catheter.

In June 2017 she had TPA placed in the catheter line at the end of dialysis, she then immediately felt tunnel vision, she couldn't hear and lost consciousness, dialysis RN said she was red on the face only and patient felt hot and flushed, but no pruritis nor rash. She was sent to the ED who determined that she had a hypotensive episode from HD and the following week when her catheter was clotting again, TPA was administered at the beginning of dialysis. She had an immediate sensation of doom, hypotension, flushed and then broke out on what she describes as non-pruritic hives, husband called them more pinpoint pumps that lasted for a week. She did not pass out this time, the TPA was immediately removed from the line when she felt the sensation and the immediate feeling of doom resolved within 5 minutes with no Benadryl. I found one abstract where skin testing was done at a 1:10 and 1:100 dilution and that patient tolerated TPA with pre-treatment with steroids, anti-histamines. Desensitization in this case seems dangerous as we do not want the drug to be systemic. Because of hypotension, I do not feel that pre-treatment with steroids or anti-histamines are safe. I am torn though simply because she is really out of options unless she gets a kidney transplant (which is less likely given her antibodies) since she has no more catheter sites. I am looking for any experience with this type of case and experience/guidance as to an ICU trial of pre-treatment.

A:

We asked Dr Mariana Castells to weigh in on this case. She responded and provided some helpful references.

Anaphylactic reactions with urticaria and hypotension and deaths have been reported with the use of TPA/Alteplase (Zarar A et al Am J Emerg Med 2014). Skin test is available and if positive it provides evidence of IgE and mast cell involvement but the negative predictive value is not known. Steroids and anti-histamines have been helpful in pre-medicating patients with initial grade 1-2 reactions with either skin and/or other organ involvement but for grade 3 reactions associated with hypotension pre-medications are not recommended since they do not prevent anaphylaxis. Desensitization has not been attempted due to the need for prolonged infusions with increasingly concentrated solutions which could lead to systemic anticoagulation. Anti-IgE has been strongly recommended and its use at 300 mg X2 separated by 2 weeks similar to what has been done for hymenoptera anaphylaxis immunotherapy is the recommended approach (StretzE et al Clin Exp Allergy 2017)

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter